Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 193, NWS Sioux Falls, SD

May 27, 2004Aurora County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 2004, 8:06 PM CDT for Aurora County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 8:06 PM CDT (01:06 UTC)
Expired
May 27, 2004, 8:45 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Aurora County, SD

The radar

The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS53 KFSD 280106
SVRFSD
SDC003-280145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF WHITE LAKE...OR ABOUT 27 MILES EAST OF CHAMBERLAIN...
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE AROUND 815 PM CDT
  PLANKINTON AROUND 830 PM CDT
  STICKNEY AROUND 840 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4394 9882 4363 9881 4351 9834 4388 9834

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU MAY 27 2004

.DISCUSSION...
SHWRS AND TSTMS IN NW SD MOVG SE AND THEY MAY MAKE IT INTO WESTERN
PARTS OF CWA THIS EVENING AND WILL HAVE A SLIGHT CHANCE THERE. WENT
DRY OVER REST OF CWA BUT IT IS STILL COOL ALOFT AND THERE IS A
LITTLE LIFT BUT THINK WHEN LOSE THE HEATING TSTMS WILL DIE. ON
FRIDAY SOUTHEAST TO SOUTH WINDS WILL BE INCREASING IN BY AFTN WITH
GOOD WAA AND GOOD WARMUP WITH TEMPS ABOVE NORMAL. A WEAK CAP DOES
DEVELOP BUT DID BUT A SLIGHT CHANCE OF LATE AFTN TSTMS IN WEST AND
OVER CWA BY 00Z AS WARM FRONT PUSHES UP FROM SOUTH WITH INCREASING
SOUTH WINDS. CHANCE TSTMS OVER AREA FRIDAY NIGHT WITH HIGHEST POPS
IN NORTH. DRY SATURDAY MORNING WITH WARM FRONT TO NORTH. QUESTION
NOW IS HOW FAST COLD FRONT FROM WEST WILL MOVE THROUGH. TEMPS WILL
BE ABOVE NORMAL AGAIN ON SATURDAY AND IT WILL BE MORE HUMID AHEAD OF
FRONT. A CHANCE OF TSTMS IN WEST BY NOON SPREADING EAST IN THE AFTN.
TSTMS LIKELY IN THE EVENING. BEST CHANCE OF SEVERE WEATHER LOOKS TO
BE LATE SATURDAY AFTERNOON INTO NIGHTTIME. TSTMS DECREASING FROM
WEST TO EAST AFTER MIDNIGHT BEHIND FRONT. DOWN TO SLIGHT CHANCE OF
SHOWERS IN WEST ON SUNDAY MRNG WITH SCATTERED TSTMS EAST. RAIN
ENDING IN WEST SUNDAY AFTN BUT CHANCE OF TSTMS EAST...WITH TEMPS
BACK DOWN TO AROUND NORMAL.

IN THE LONG RANGE...KEPT A CHANCE OF TSTMS IN EAST SUNDAY WITH A
LITTLE LIFT BEHIND FRONT AND A CHANCE OF SHOWERS IN WEST AS WAVE
ROTATES SOUTH AROUND UPPER LOW. ON MEMORIAL DAY WENT CHANCE OF
SHOWERS AS WAVE MOVES THROUGH. TEMPS WILL BE MUCH COOLER WITH CLOUDS
AND SHOWERS. SHOWERS WILL BE ENDING FROM WEST TO EAST TUE AND TUE
EVENING AS UPPER LOW PULLS EAST. TEMPS DO RECOVER A LITTLE ON
TUESDAY WITH SHWRS ENDING. WEAK HIGH MOVING NORTHERN PLAINS
WEDNESDAY AND THURSDAY AND KEPT IT DRY WITH TEMPS BACK TO AROUND
NORMAL.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, May 27, 9:41 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 AM CDT THU MAY 27 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
941 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL DEVELOP BY MID TO LATE
AFTERNOON...ALONG AND WEST OF THE JAMES RIVER. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT WILL STILL BE CAPABLE OF
PRODUCING SMALL HAIL AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND MORE MOIST AIR WILL WORK NORTH ON FRIDAY AHEAD OF AN
APPROACHING COLD FRONT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AFTERNOON AND EVENING ACROSS THE JAMES VALLEY AND THESE
COULD PROVE TO BE SEVERE...WITH WIND AND HAIL THE MAIN THREATS.

THE BETTER POTENTIAL FOR SEVERE WEATHER WILL BE ON SATURDAY...AS
COLD AIR ALOFT MOVES INTO THE REGION AND A COLD FRONT APPROACHES
FROM THE WEST. HAIL AND WIND AGAIN APPEAR TO BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 27, 6:00 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NW WORTHINGTON        43.66N 95.64W
05/26/2004  1.50 INCH        NOBLES             MN   BROADCAST MEDIA

0750 PM     HAIL             4 SE LUVERNE            43.61N 96.15W
05/26/2004  1.75 INCH        ROCK               MN   TRAINED SPOTTER

0750 PM     HAIL             3 SE BREWSTER           43.67N 95.42W
05/26/2004  0.75 INCH        JACKSON            MN   TRAINED SPOTTER

            ALSO OBSERVED TWO BRIEF FUNNEL CLOUDS WITH SAME STORM.

0755 PM     HAIL             3 W OKABENA             43.74N 95.38W
05/26/2004  0.75 INCH        JACKSON            MN   TRAINED SPOTTER

            HAIL COMPLETELY COVERED GROUND.

0815 PM     HAIL             3 NW LITTLE ROCK        43.48N 95.92W
05/26/2004  0.75 INCH        LYON               IA   PUBLIC

            QUITE A BIT OF HAIL WHICH MADE GROUND WHITE IN PLACES.

0830 PM     HAIL             HERON LAKE              43.80N 95.32W
05/26/2004  0.88 INCH        JACKSON            MN   CO-OP OBSERVER

0840 PM     HAIL             4 NW SIBLEY             43.44N 95.80W
05/26/2004  0.75 INCH        OSCEOLA            IA   TRAINED SPOTTER

0850 PM     HAIL             2 NW BREWSTER           43.72N 95.49W
05/26/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

            MAINLY PEA SIZE HAIL.

0900 PM     HAIL             5 WSW OKABENA           43.71N 95.41W
05/26/2004  0.75 INCH        JACKSON            MN   TRAINED SPOTTER

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:49 PM CDTSevere Thunderstorm WarningFSDBon Homme26 min
May 28, 5:14 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
May 28, 5:29 PM CDTSevere Thunderstorm WarningFSDYankton46 min
May 28, 5:34 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner41 min
May 28, 5:57 PM CDTSevere Thunderstorm WarningFSDHanson33 min
May 28, 6:17 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha, Turner43 min
May 28, 6:24 PM CDTSevere Thunderstorm WarningFSDYankton36 min
May 28, 6:36 PM CDTSevere Thunderstorm WarningFSDClay24 min
May 28, 6:51 PM CDTSevere Thunderstorm WarningFSDClay39 min
May 28, 6:56 PM CDTTornado WarningFSDLincoln, Turner49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.